Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 121, NWS Lincoln, IL

August 10, 20204 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 10, 2020, 1:33 PM CDT for 4 counties in Illinois. It was in force for 57 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 1:33 PM CDT (18:33 UTC)
Expired
Aug 10, 2020, 2:30 PM CDT
In force
57 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Fulton County, IL, Knox County, IL, Peoria County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 1:55 PM CDTTSTM WND GST 51Galesburg Airport, IL
Aug 10, 2:00 PM CDTTSTM WND DMGGalesburg, ILSEVERAL POWER LINES AND TREE BRANCHES DOWN.
Aug 10, 2:15 PM CDTTSTM WND DMGElmira, ILSEVERAL POWER LINES AND TREES BLOWN DOWN BETWEEN 210-220PM.
Aug 10, 2:15 PM CDTTSTM WND DMGToulon, ILSEVERAL POWER LINES AND TREES BLOWN DOWN BETWEEN 210-220PM.
Aug 10, 2:15 PM CDTTSTM WND DMGWyoming, ILSEVERAL POWER LINES AND TREES BLOWN DOWN BETWEEN 210-220PM.
Aug 10, 2:17 PM CDTTSTM WND GST 55Marietta, IL
Aug 10, 2:20 PM CDTTSTM WND DMG2 Ssw Elmwood, ILTEN INCH TREE ACROSS IL-78 NEAR GRAHAM CHAPEL ROAD. DELAYED REPORT.
Aug 10, 2:23 PM CDTTSTM WND GST 60Farmington, ILREPORTED WIND GUSTS OF 50-60 MPH. WIND GUSTS REMAINED AT THIS LEVEL FOR ABOUT FIVE MINUTES.
Aug 10, 2:32 PM CDTTSTM WND DMGFarmington, ILTREE FELL ON HOUSE
Aug 10, 2:40 PM CDTTSTM WND DMG1 Sw Elmwood, ILTREE DOWN ON GRAHAM CHAPEL ROAD AND IL ROUTE 78.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 11:26 AM CDTSevere Thunderstorm Watch PDSSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

993 
WUUS53 KILX 101833
SVRILX
ILC057-095-143-175-101930-
/O.NEW.KILX.SV.W.0121.200810T1833Z-200810T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
133 PM CDT Mon Aug 10 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northwestern Fulton County in west central Illinois...
  Stark County in north central Illinois...
  Knox County in west central Illinois...
  Northwestern Peoria County in central Illinois...

* Until 230 PM CDT.

* At 131 PM CDT, severe thunderstorms were located along a line
  extending from near Coal Valley to near Burgess to Dallas City,
  moving east at 70 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Rio and Galesburg around 145 PM CDT.
  Wataga and Oneida around 150 PM CDT.
  Altona around 155 PM CDT.
  Victoria around 200 PM CDT.
  Toulon, Osceola, Williamsfield, West Jersey, La Fayette, Elmore 
  and Laura around 205 PM CDT.
  Wyoming around 210 PM CDT.

Other locations impacted by these severe thunderstorms include Snake
Den Hollow, Galesburg Airport, Ellisville, Monica, Smithfield,
Marietta, Fiatt, Dahinda, Delong and East Galesburg.

This includes Interstate 74 between mile markers 34 and 75.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across eastern Iowa and northwestern Illinois. SEEK 
SHELTER NOW inside a sturdy structure and stay away from windows! 
&&

LAT...LON 4088 8979 4032 9044 4032 9045 4115 9044
      4115 8987 4123 8986 4124 8972
TIME...MOT...LOC 1831Z 280DEG 61KT 4140 9050 4110 9069 4063 9117 

HAIL...<.75IN
WIND...70MPH
 
$$

Barker
2 follow-up statements
119 
WWUS53 KILX 101905
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
205 PM CDT Mon Aug 10 2020

ILC057-095-143-175-101930-
/O.CON.KILX.SV.W.0121.000000T0000Z-200810T1930Z/
Fulton-Stark-Knox-Peoria-
205 PM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHWESTERN FULTON...STARK...KNOX AND NORTHWESTERN PEORIA
COUNTIES...

At 202 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Kewanee to near Victoria to
Bushnell, moving east at 70 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated. At 155 PM gusts to 54 mph was reported 
         at Galesburg Airport.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.  Strong winds will continue 
         for an extended period behind the initial gusts.

These severe storms will be near...
  Osceola, Williamsfield, West Jersey, La Fayette and Elmore around 
  205 PM CDT.
  Toulon and Laura around 210 PM CDT.
  Wyoming around 215 PM CDT.

Other locations impacted by these severe thunderstorms include Snake
Den Hollow, Galesburg Airport, Ellisville, Monica, Smithfield,
Marietta, Fiatt, Dahinda, Delong and East Galesburg.

This includes Interstate 74 between mile markers 34 and 75.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows.
 
&&

LAT...LON 4088 8979 4032 9044 4032 9045 4115 9044
      4115 8987 4123 8986 4124 8972
TIME...MOT...LOC 1902Z 280DEG 61KT 4131 8985 4101 9004 4054 9052 

HAIL...<.75IN
WIND...70MPH
 
$$

Barker
218 
WWUS53 KILX 101934
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
234 PM CDT Mon Aug 10 2020

ILC057-095-143-175-101941-
/O.EXP.KILX.SV.W.0121.000000T0000Z-200810T1930Z/
Fulton-Stark-Knox-Peoria-
234 PM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN 
FULTON...WESTERN STARK... KNOX AND NORTHWESTERN 
PEORIA COUNTIES HAS EXPIRED...

A Severe Thunderstorm Warning remains in effect for eastern Stark 
County, Northeast Fulton County, and all but northwest Peoria County.
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.  However gusty
winds  up to 50 mph are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central, north central and west central Illinois.

LAT...LON 4088 8979 4032 9044 4032 9045 4115 9044
      4115 8987 4123 8986 4124 8972
TIME...MOT...LOC 1931Z 280DEG 61KT 4122 8923 4093 8942 4046 8990 

$$

Barker

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:04 PM CDT, 29 minutes earlier.

Area forecast discussion, Aug 10, 1:04 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
104 PM CDT Mon Aug 10 2020

.SYNOPSIS...
Issued at 339 AM CDT Mon Aug 10 2020

Hot and humid weather will prevail across central Illinois
today...with the potential for strong to severe thunderstorms this
afternoon and evening. High temperatures will top out in the upper
80s and lower 90s, while peak heat index values exceed 100
degrees.

&&

.UPDATE...
Issued at 1048 AM CDT Mon Aug 10 2020

Focus is on severe squall line currently pushing into central IA.
Damaging wind gusts of 60-70 mph have already been reported with
this system. Upscale growth is expected this afternoon as the
downstream environment remains favorable. While deep layer shear
is limited at 20-25 kt, high instability at 4-5k J/kg MLCAPE over
central/southern IL will dominate the modest shear for an
enhanced damaging wind threat. With the development of a rear
inflow jet in central IA, an organized bow echo is likely to
affect the northern parts of the CWA this afternoon. Potential is
there for widespread damage resulting from 70+ mph wind gusts.
System will likely track east/southeast along the northern edge of
the max CAPE gradient, putting areas near/north of I-74 at
greatest risk. Current timing suggests areas near GBG to be
affected by 130 pm, and with the line tracking around 55 mph,
exiting into Indiana by 4-5 pm. Very high rainfall rates will lead
to a flash flood threat, though with the forward speed this may
be more focused on urban areas. Ahead of the line, and to the
south of areas affected, heat will be the other concern. Highs
reaching the lower 90s will combine with dewpoints in the mid to
upper 70s, for peak heat indices near 105F.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 339 AM CDT Mon Aug 10 2020

While the primary 850mb jet streak is currently oriented from
Texas to Iowa, a weaker 20-30kt branch is noted on regional VAD
data nosing into west-central Illinois. Despite short-wave ridging
and the lack of a surface focusing mechanism, mid-level WAA
associated with the jet will be enough to trigger widely scattered
convection across the KILX CWA over the next few hours. These
storms will track E/NE and will be primarily located along/east of
I-57 by sunrise. Once this activity pushes into Indiana, a lull in
precip chances will be noted from mid-morning through early
afternoon, before attention turns to the development of strong to
severe convection in advance of a cold front later in the day.

The airmass ahead of the front will become very unstable, with
HREF ensemble mean SBCAPES of 3000-4000J/kg. Despite favorable
instability and synoptic lift associated with a vigorous short-
wave pushing into the Great Lakes, deep-layer shear will remain
weak...as evidenced by 0-6km bulk shear values of only around
20kt. Given the weak wind shear, the main severe weather threat
this afternoon will be damaging wind gusts as a line of storms
accelerates E/SE out of Iowa after 18z/1pm. While model solutions
vary greatly, will be relying heavily upon the 06z HRRR which has
performed quite well over the past couple of days. As a result,
think the line of storms will arrive in the Illinois River Valley
between 18z/1pm and 20z/3pm...then will track southeastward across
the area and depart the far SE CWA after 02z/9pm. In addition to
potentially damaging wind gusts, precipitable water values of
2.00-2.25 suggest the possibility of heavy rainfall and localized
flash flooding. Before the storms arrive, afternoon high
temperatures will rise into the upper 80s and lower 90s...with
heat index values of 100-105 degrees.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 339 AM CDT Mon Aug 10 2020

00z Aug 10 models have continued the recent trend of pushing the
cold front slightly further southward before it stalls...resulting
in reduced rain chances. While there is still some uncertainty
regarding the exact southern position of the front, it now appears
likely that the northern half of the CWA will see mostly dry
weather on Tuesday and Wednesday, with scattered showers/thunder
persisting south of the I-72 corridor. The remnants of the front
will then lift back northward by the end of the week, setting the
stage for additional rain chances across the board Thursday
through Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 104 PM CDT Mon Aug 10 2020

Main issue is timing severe squall line currently in eastern IA.
This is expected to track east/southeast this afternoon, highest
confidence for this to impact PIA/BMI/CMI from 19-23z. The line
will be tracking quickly at around 60 kt, with similar wind speeds
possible at the surface. Lower confidence that storms will impact
SPI/DEC so only included tempo group here, where storms should be
more scattered mid/late afternoon. After this window of active
weather, VFR TAFs should prevail tonight through 18z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...25
SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...25
Hazardous weather outlook, Aug 10, 11:40 AM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1140 AM CDT Mon Aug 10 2020

ILZ027>031-036>038-041>046-111645-
Champaign-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Peoria-
Piatt-Stark-Tazewell-Vermilion-Woodford-
1140 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are expected this afternoon and this evening.
Widespread damaging wind gusts are possible with the storms this
afternoon. Heavy rainfall could pose a flash flood threat,
especially in urban areas. Hail is also possible in the strongest
storms.

The heat index is expected to climb between 100 to 105 degrees
this afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Additional storms are possible from Wednesday through Saturday,
mainly during the afternoon hours. These storms are currently not
expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 1 pm and 6 pm. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ040-047>052-111645-
Cass-Christian-Menard-Morgan-Sangamon-Schuyler-Scott-
1140 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are expected this afternoon and this evening. A few
of the storms may produce damaging wind gusts, hail, and heavy
downpours.

The heat index is expected to climb between 100 to 106 degrees
this afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Additional storms are possible from Tuesday through Saturday,
mainly during the afternoon hours. These storms are currently not
expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 pm and 7 pm. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ053>057-061>063-111645-
Clark-Coles-Cumberland-Douglas-Edgar-Macon-Moultrie-Shelby-
1140 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are expected this afternoon and this evening. A few
of the storms may produce damaging wind gusts, hail, and heavy
downpours.

The heat index is expected to climb between 99 to 105 degrees
this afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Additional storms are possible from Tuesday through Saturday,
mainly during the afternoon hours. These storms are currently not
expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 3 pm and 8 pm. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ066>068-071>073-111645-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
1140 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are expected late this afternoon and this evening.
A few of the storms may produce damaging wind gusts, hail, and
heavy downpours.

The heat index is expected to climb between 100 to 103 degrees
this afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Additional storms are possible from Tuesday through Saturday,
mainly during the afternoon hours. These storms are currently not
expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 9 pm. Please
relay any information about

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:15 PM CDTSevere Thunderstorm WarningILXFulton, McLean, Marshall, Peoria, Stark, Tazewell and 1 more60 min
Aug 10, 2:50 PM CDTSevere Thunderstorm WarningILXFulton, McLean, Mason, Tazewell40 min
Aug 10, 3:50 PM CDTSpecial Weather StatementILXCass, Christian, DeWitt, Logan, McLean, Macon and 5 more40 min
Aug 10, 4:29 PM CDTSevere Thunderstorm WarningILXChampaign, Christian, Coles, Douglas, Effingham, Macon and 3 more46 min
Aug 10, 4:49 PM CDTSevere Thunderstorm WarningILXVermilion21 min
Aug 10, 4:55 PM CDTSevere Thunderstorm WarningILXClark, Coles, Edgar50 min
Aug 10, 5:16 PM CDTSevere Thunderstorm WarningILXClark, Coles, Crawford, Cumberland, Effingham, Jasper and 1 more44 min
Aug 10, 5:46 PM CDTSevere Thunderstorm WarningILXClark16 min
Aug 10, 6:10 PM CDTSpecial Weather StatementILXClay, Crawford, Jasper, Lawrence, Richland50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.